Oklahoma, 2013Winter Storm in Oklahoma, February 20 to 21, 2013
February 20 to 21, 2013 · NWS AMA · 8 events in 3 counties and zones
A potent upper level low moved across southern New Mexico during the evening hours of February 20th. This system would go on to produce several inches of snow with a maximum of 12 inches in Texas County after making a transition from rain and sleet to all snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low moved across southern New Mexico during the evening hours of February 20th. This system would go on to produce several inches of snow with a maximum of 12 inches in Texas County after making a transition from rain and sleet to all snow. As the upper level low moved into southeastern New Mexico it transitioned from a neutral tilt to a slightly negative tilt. This reorientation provided additional lift across the southwestern and eastern Oklahoma Panhandle which in turn helped intensify snowfall rates. It was in this area where the two highest snow depths occurred, 9 to 12 inch swath across southern Cimarron County and southwestern Texas County, and an 8 to 9 inch swath across southeastern Beaver County. By the early afternoon the upper level low had progressed over central Kansas, removing forcing across the Panhandle and bringing an end to precipitation. The following is a listing of the highest storm total snowfall for each county: 12.0 inches in Texhoma (Texas County); 9.0 inches nine miles southeast of Boise City (Cimarron County); 9.0 inches in Slapout (Beaver County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 20, 6:51 PM CST, 9 minutes earlier.
Area forecast discussion, Feb 20, 6:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CST WED FEB 20 2013
.UPDATE...
ADDED FOG FOR ALL LOCATIONS TONIGHT AND ISSUED A DENSE FOG ADVISORY
FOR THE SOUTHWESTERN TEXAS PANHANDLE THROUGH 6 AM THURSDAY.
&&
.DISCUSSION...
A VERY MOIST, UPSLOPE SURFACE FLOW IS EXPECTED TO CONTINUE OVERNIGHT.
AS A RESULT, FOG WILL LIKELY CONTINUE ACROSS A LARGE CHUNK OF THE
AREA, ESPECIALLY BEFORE ANY SNOW DEVELOPS. TXDOT WEB CAMS AROUND THE
SOUTHWESTERN TEXAS PANHANDLE SHOW VERY POOR VISIBILITIES ON AREA
ROADWAYS. THE FOG MAY BREAK ONCE THE SNOW BEGINS LATER THIS EVENING,
BUT UNTIL THAT HAPPENS, WE EXPECT THE PEA SOUP TO REMAIN IN PLACE.
WE'LL BE WATCHING TO SEE IF WE NEED TO EXPAND THE ADVISORY, BUT AT
THIS TIME, OBSERVATIONS SUGGEST THE WORST FOG WILL BE CONFINED TO THE
SOUTHWEST TEXAS PANHANDLE. UPDATED PRODUCTS HAVE BEEN SENT.
JACKSON/COCKRELL
&&
.PREV DISCUSSION... /ISSUED 605 PM CST WED FEB 20 2013/
AVIATION...
LOW IFR CEILINGS AND VISIBILITIES EXPECTED TO PREVAIL OVERNIGHT AND
WELL INTO THURSDAY MORNING. ECHOES CURRENTLY SEEN ON KAMA 88D WILL
PRODUCE LIGHT SNOW SHOWERS NEAR KDHT AND KGUY EARLY THIS EVENING...
WITH LIGHT RAIN SHOWERS AT KAMA UNTIL CHANGEOVER TO SNOW AROUND 05Z.
WILL MONITOR FOR LIGHTNING FLASHES AND STRENGTHENING REFLECTIVITIES AND
BE READY TO AMEND TO INCLUDE THUNDER IN FORECAST IF REALISTIC THREAT
TO ANY TERMINAL DEVELOPS. SOUTHEAST SURFACE WINDS FROM 15 TO 25 KT
EXPECTED TONIGHT.
NORTHEAST AND NORTH SURFACE WINDS DEVELOP ON THURSDAY AS SURFACE WAVE
MOVES ACROSS TEXAS SOUTH PLAINS DURING THE MORNING. RETURN TO VFR
CONDITIONS EXPECTED DURING THURSDAY AFTERNOON AT KAMA AND KDHT...BUT
MOIST NORTHERLY LOW-LEVEL FLOW AT KGUY EXPECTED TO KEEP IFR CEILINGS
OVERHEAD THURSDAY AFTERNOON.
COCKRELL
PREV DISCUSSION... /ISSUED 259 PM CST WED FEB 20 2013/
DISCUSSION...
SHORT TERM...
GOOD AGREEMENT ON TIMING WITH THE WINTER WEATHER FOR
TODAY THROUGH THURSDAY AFTERNOON BUT DIFFERENCES REMAIN ON TYPE AND
TIMING OF PRECIP CHANGE OVER.
CURRENTLY THE FIRST OF THIS TWO PRONGED SYSTEM IS STRETCHED ACROSS
THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES. THIS COUPLED WITH MODEST
ELEVATED INSTABILITY HAS ALLOWED A FEW CLAPS OF THUNDER ACROSS THE
NORTHWEST TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE. THE
CONVECTIVE INFLUENCE OF THESE STORMS HAS HELPED TO COOL THE
ATMOSPHERE ENOUGH FOR BRIEF PERIODS OF SLEET AND SNOW. AWAY FROM
THESE STORMS ANY PRECIP THAT HAS FALLEN HAS BEEN IN THE FORM OF
LIQUID.
LOOKING FORWARD INTO THE EVENING HOURS THERE COULD BE A BRIEF WINDOW
WHERE LITTLE TO NO PRECIP OCCURS PRIOR TO THE INFLUENCE OF THE NEXT
AND MAIN DISTURBANCE. THERE REMAINS GOOD AGREEMENT BETWEEN THE ECMWF
AND NAM ON THE SPEED AND LOCATION OF THE DISTURBANCE WITH THE GFS
BEING A LITTLE FAST WITH THE SYSTEM. HAVE GONE WITH A NAM ECMWF
BLEND FOR THE OVERALL FORECAST WHICH WILL SLOW THE SYSTEM SLIGHTLY
AND EXTEND PRECIP CHANCES INTO THURSDAY AFTERNOON. THERE IS A CHANCE
PRECIP MAY CONTINUE TO FALL BEYOND 6 PM THURSDAY IN THE NORTHEASTERN
OKLAHOMA PANHANDLE SHOULD THE SYSTEM SLOW MUCH MORE.
THE MOST RECENT RUNS OF THE NAM HAVE SHOWN A SLIGHT WARMING TREND
DURING THE OVERNIGHT HOURS BUT IT STILL REMAINS COOLER THAN THE GFS
DUE TO THE DIFFERENCES IN THE LOCATION OF THE SURFACE LOW. THE NAM
BRINGS THE LOW CENTER FURTHER TO THE SOUTH PLACING THE PANHANDLES ON
THE COOLER SIDE OF THIS SYSTEM. THIS HAS HAD THE BIGGEST IMPACT ON
PRECIP TYPES AND INTENSITY WITH THE MAIN WAVE. HAVE STUCK WITH A
BRIEF PERIOD OF SLEET TONIGHT AS RAIN MIXES WITH SNOW BEFORE
TRANSITIONING TO ALL SNOW AROUND 9Z. THERE STILL REMAINS SLIGHT
ELEVATED INSTABILITY WITH THE MAIN WAVE SO INCLUDED MENTION OF
MODERATE SNOW AFTER 9Z. BY NOON THURSDAY ANY SNOW OCCURRING SHOULD
BE LIGHT AS PRECIP BEGINS TO END FROM SOUTHWEST TO NORTHEAST.
OVERALL KEEPING 6 TO 8 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN
THE NORTHEAST TEXAS AND EASTERN OKLAHOMA PANHANDLES...WITHIN THE
WINTER STORM WARNING...AND 1 TO 5 INCHES ACROSS THE REMAINDER OF THE
AREA...WITHIN THE WINTER WEATHER ADVISORY.
LONG TERM...
A SHORT WAVE TROUGH DROPS SOUTHEAST THROUGH THE 4 CORNERS THURSDAY
NIGHT AND INTO NORTHERN NEW MEXICO BY FRIDAY MORNING. THIS
DISTURBANCE DOES NOT HAVE A LOT OF MOISTURE TO WORK WITH...BUT IT
STILL LOOKS LIKE IT WILL BE STRONG ENOUGH TO BRING SOME LIGHT SNOW
TO NORTHERN PARTS OF THE CWA ON FRIDAY NIGHT AS IT MOVES ACROSS THE
PANHANDLES. AT THIS TIME...ANY ACCUMULATIONS WILL BE UNDER ONE INCH.
ANOTHER SHORT WAVE TROUGH MOVES SOUTHEAST INTO THE GREAT BASIN BY
SATURDAY NIGHT AND THEN IT STRENGTHENS AS IT DROPS INTO NORTHERN
NEW MEXICO BY SUNDAY MORNING. THIS SHORT WAVE IS A LITTLE STRONGER
THAN THE ONE FOR FRIDAY NIGHT...SO CHANCES OF SNOW MAY BE A
LITTLE MORE WIDESPREAD. AT THIS TIME...IT LOOKS LIKE ANY SNOW
ACCUMULATIONS WILL BE ON THE LIGHT SIDE...BUT IF THE FURTHER SOUTH
ECMWF MODEL IS CORRECT...THEN ACCUMULATIONS COULD BE A LITTLE
HEAVIER...MAINLY ACROSS THE NORTH.
ANOTHER SHORT WAVE TROUGH MAY START TO AFFECT THE PANHANDLES BY MID
WEEK NEXT WEEK. RIGHT NOW THE MODELS DO NOT AGREE ON THE TRACK AND
STRENGTH OF THIS NEXT SYSTEM...SO HAVE NOT ADDED ANY POPS AT THIS
POINT SINCE CONFIDENCE IS NOT VERY HIGH.
TEMPERATURES LATE THIS WEEK INTO THE WEEKEND WILL BE TRICKY DEPENDING
ON HOW MUCH SNOW FALLS TONIGHT AND THURSDAY...SO EXPECT SOME MORE
TWEAKS IN HIGHS AND LOWS WHERE THE HEAVIEST SNOW FALLS AND LINGERS.
FIRE WEATHER...
THE STORM SYSTEM MOVING ACROSS THE PANHANDLES TONIGHT AND THURSDAY
SHOULD PROVIDE ENOUGH PRECIPITATION TO KEEP ANY FIRE WEATHER
CONCERNS TO A MINIMUM THROUGH EARLY NEXT WEEK.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: HANSFORD...LIPSCOMB...OCHILTREE.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
DALLAM...DEAF SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...
HUTCHINSON...MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
DENSE FOG ADVISORY UNTIL 6 AM CST THURSDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DEAF SMITH...OLDHAM...POTTER...
RANDALL.
OK...WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
ZONES: BEAVER...TEXAS.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: CIMARRON.
&&
JC/JJHazardous weather outlook, Feb 20, 6:54 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CST WED FEB 20 2013
OKZ001>003-TXZ001>020-211300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
654 PM CST WED FEB 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SNOW IS EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TONIGHT.
THE HIGHEST ACCUMULATIONS OF SNOW ARE EXPECTED OVER THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLE AS WELL AS PARTS OF THE NORTHEAST TEXAS
PANHANDLE...WHERE A WINTER STORM WARNING IS IN EFFECT. ELSEWHERE
ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE REMAINDER OF THE TEXAS
PANHANDLE...A WINTER WEATHER ADVISORY IS IN EFFECT.
DENSE FOG IS EXPECTED TO CONTINUE ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE...WHERE A DENSE FOG ADVISORY IS IN EFFECT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS
PANHANDLE THIS EVENING...BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE WINTER STORM WARNING FOR THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AS WELL AS PARTS OF THE NORTHEAST TEXAS PANHANDLE WILL
CONTINUE UNTIL 6 PM THURSDAY. TOTAL SNOW ACCUMULATIONS OF 6 TO 8
INCHES WILL BE POSSIBLE.
THE WINTER WEATHER ADVISORY FOR THE WESTERN OKLAHOMA PANHANDLE AS
WELL AS THE REMAINDER OF THE TEXAS PANHANDLE WILL CONTINUE UNTIL 6 PM
THURSDAY. TOTAL SNOW ACCUMULATIONS OF 1 TO 5 INCHES WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TO US AT
THE NATIONAL WEATHER SERVICE IN AMARILLO.
JACKSON
In the hours before
Special weather statement, Feb 20, 3:52 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
352 PM CST WED FEB 20 2013
TXZ011>013-016>018-210000-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...HEREFORD...CANYON...CLAUDE
352 PM CST WED FEB 20 2013
...PATCHY DENSE FOG OVER PARTS OF THE SOUTHWEST AND SOUTH CENTRAL
TEXAS PANHANDLE...
DENSE FOG WILL BE FOUND IN SPOTS THROUGH THE EARLY EVENING.
AMARILLO...HEREFORD...VEGA...PANHANDLE AND CLAUDE ARE A FEW PLACES
THAT WILL BE AFFECTED BY THE FOG THROUGH 600 PM.
BE ALERT FOR RAPIDLY CHANGING VISIBILITIES WHILE DRIVING. ALLOW SOME
EXTRA TIME TO REACH YOUR DESTINATION.
GOEHRING
Special weather statement, Feb 20, 6:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CST WED FEB 20 2013
TXZ011>013-016>018-210600-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...HEREFORD...CANYON...CLAUDE
625 PM CST WED FEB 20 2013
...PATCHY DENSE FOG OVER PARTS OF THE SOUTHWEST AND SOUTH CENTRAL
TEXAS PANHANDLE...
DENSE FOG WILL BE FOUND IN SPOTS THIS EVENING. AMARILLO...HEREFORD...
VEGA...PANHANDLE AND CLAUDE ARE A FEW PLACES THAT WILL BE AFFECTED BY
THE FOG THROUGH MIDNIGHT.
BE ALERT FOR RAPIDLY CHANGING VISIBILITIES WHILE DRIVING. ALLOW SOME
EXTRA TIME TO REACH YOUR DESTINATION.
COCKRELL
Winter Storm, Beaver
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver County Emergency Manager reported 6.0 inches of snow in the city of Beaver (Beaver County).
Winter Storm, Beaver
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver County Fire Department reported 8.0 inches of snow in the city of Slapout (Beaver County).
Winter Storm, Beaver
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver County Emergency Manager reported 9.0 inches of snow in the city of Gate (Beaver County).
Winter Storm, Cimarron
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Cimarron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The National Weather Service COOP Observer nine miles southeast of Boise City (Cimarron County) reported 9.0 inches of snow.
Winter Storm, Texas
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A member of the public reported 12 inches of snow in Texhoma (Texas County).
Winter Storm, Texas
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A member of the public reported 8.5 inches of snow in Guymon (Texas County).
Winter Storm, Texas
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
A member of the public reported 7.0 inches of snow in Eva (Texas County).
Winter Storm, Texas
- When
- February 20, 7:00 PM CST to February 21, 2:00 PM CST
- Where
- Texas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Texas County Emergency Manager reported 7.0 inches of snow in Hooker (Texas County).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Hawaii, February 20 to 24, 20131 death · 20 events
- Ice Storm and Hail in Arkansas, February 20 to 21, 2013$815,000 · 1.25 in hail · 35 events
- Winter Storm in Kansas, February 20 to 21, 201327 events
- Winter Storm in Kansas, February 20 to 21, 201325 events
- Heavy Snow in Nebraska, February 20 to 21, 201324 events
- Winter Storm in Vermont, February 20 to 21, 2013$25,000 · 3 events
- Winter Storm in Oklahoma, February 20 to 21, 201314 events
- Heavy Snow in Nebraska, February 20 to 22, 201314 events
- Winter Weather in Colorado, February 20 to 22, 201312 events
- Heavy Snow in Kansas, February 20 to 21, 201311 events
- Winter Storm and Winter Weather in Arizona, February 20, 201311 events
- Winter Weather in Texas, February 20 to 21, 201311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437205, 437206, 437207, 437208, 437209, 437210, 437211, 437212.